Thursday, March 12, 2009

Clostridium difficile

Well, I am not happy to report that I have a new infection. However, I am happy to report a reason for the month long bout of GI issues I have been plagued with.

I try to keep "bathroom talk" to a minimum on my blog so I'll spare you all the details. However, I can quickly summarize by telling you that ever since I came home, a week after Elijah was born, I have been plagued by stomach aches and diarrhea. This has gone on, non-stop, for four weeks.

At first, we thought it was due to the antibiotic they gave me to treat the mastitis. So they changed me to a different antibiotic. But when the mastitis went away and the stomach issues continued, we began looking for another cause. I tried eating different, drinking more, anything, and everything to no avail. I just kept feeling sick.

So yesterday, I went for some other testing and it seems I have an infection called Clostridium difficile -- often called C. difficile or "C. diff." According to Mayo Clinic's website: "your intestines contain millions of bacteria, many of which help protect your body from infection. But when you take an antibiotic to treat an infection, the drug can destroy some of the normal, helpful bacteria as well as the bacteria causing the illness. Without enough healthy bacteria, C. difficile can quickly grow out of control."

That's what happened to me. The antibiotic they gave me back in the hospital to help defeat the endometritis and get rid of the ileus, caused this new infection. Geesh! The never ending saga of Elijah's entrance into the world, continues. I was so blessed with a fantastically healthy pregnancy. It was the post-pregnancy that has just caused us to almost laugh at this point! Both JB and I are just so ready for me to be done being sick!

It gets a bit tricky because in order to treat C.diff, I need to take another antibiotic. The two commonly used to treat C.diff can both go through breast milk. One of them is not advised in breastfeeding mothers. The other can be used but can cause Elijah to get a bit of diarrhea himself. We have decided to use this antibiotic as I can't go on like this for months and months and because any issues for Elijah should be quick and fleeting.

Please pray that this antibiotic works for me and doesn't make Elijah sick. We are very blessed that we have finally found the source of this infection! Thanks for those of you who have already been praying for me. Hopefully this will be the last of my post-surgery related complications.

9 comments:

andnotbysight said...

Oh no! I think it's wonderful that they've found the source of the infection, but I'm so sorry you're dealing with this! I'll be praying for a quick recovery for you and good health for Elijah!

yuan family said...

I hope that this works for you. I actually had the same thing in college and it was weird that you have to take another antibiotic to treat it. Just so you know, they told me that if you have it once, you are more likely to get it again in the future...I am not sure if this is true or not but I hope not. I remember being so sick and feel so bad for you!

Krystal said...

Will be praying....

Does taking the antibiotics make your milk supply go down? The only reason I ask is because when I was nursing and needed an antibiotic it did cause my supply to go down tremendously. It was very disappointing to me...just wanted to make sure it does't happen to you! That's all! Hope you are better soon!
Krystal in TX

The Woodford's said...

Oh Wendi! How frustrating - thankfully it's treatable! Although I never had c.diff - it seems like I had every other thing that could happen after our first baby. It was about 7 weeks post-partum before things truly started looking up. Glad there's light at the end of the tunnel now, and I'll be praying for you. Glad too your Mom's there to help! =)
Steph

rachel said...

I'm glad you have an answer, but so sorry you have to deal with all this.

Hope you are on the mend soon!!

Joy Z said...

My Dad recently had this and once he took the antibiotics, he was better in about two days. I will pray the same goes for you and that Elijah won't have any side effects.

Becky said...

Post-pregnancy certainly has been tough for you. I'm sorry you are having to go through this, but happy they found out what was wrong. I'm praying you make a full and speedy recovery and that the medication doesn't cause any issues for Elijah.

Anonymous said...

I had VERY similar symptoms right after Hannah was born and they lasted for about 6 weeks. My doctor quickly ruled out c-diff, but I know what you are going through and it is just miserable. I guess the only plus side is that since I could barely eat I was able to lose all the pregnancy weight at a rapid pace. :) I'm hoping and praying I don't have the same issues when I deliver Caroline in the near future. You are in my thoughts and prayers.

Jenny Wilson

Anonymous said...

Wendi -i know your dr. hubby probably already has you doing this -but in case : Eat lots of unsweetened yoghurt to help get the good bacterias (my non-technical way of describing it)that the antibiotics wipe out! Also I always take Cranberry tablets from a health food store (since I couldn't get cranberry juice in Indonesia) --if i had the least sign of any yeast infection starting and it nipped it in the bud every time. Drs are agreeing it works but the testing hasn't been done so they don't know why...but at least eat yoghurt daily when on any antibiotic! love and prayers! Tante Jan